Virginia, 2006

Damaging Winds and Lightning Strike in Virginia, July 13, 2006

July 13, 2006 · NWS RNK · 12 events in 8 counties and zones

In advance of a cold front thunderstorms developed. Some of these storms reached severe limits by produced damaging winds in the 60 to 70 mph range.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$96,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In advance of a cold front thunderstorms developed. Some of these storms reached severe limits by produced damaging winds in the 60 to 70 mph range. Trees were downed in numerous locations. Lightning stuck struck two apartment buildings. One of the structures had a portion of an exterior wall blown into its interior room causing damage, and a little charring.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 1:29 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 13, 1:29 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
229 PM EDT THU JUL 13 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
UPDATING FCST PRODUCTS FOR NEW SEVERE THUNDERSTORM WATCH THAT IS
IN EFFECT UNTIL 9PM.

&&

.PREV DISCUSSION...
 (ISSUED 114 PM EDT THU JUL 13 2006)

AVIATION...
WENT WITH PREVAILING COVERAGE OF SHOWERS AND/OR STORMS IN THE TAFS
LATE THIS AFTN AND THIS EVENING AS FRONT MOVES INTO THE AREA.
ACTIVITY DIMINISHES LATE TONIGHT WITH VFR RETURNING BY MID-MORNING
FRIDAY IN THE EAST. MVFR CIGS LIKELY TO PREVAIL IN THE WEST THRU 18Z.

PREV DISCUSSION...
 (ISSUED 1205 PM EDT THU JUL 13 2006)

SHORT TERM /REST OF TODAY/...
WITH LINE OF TSTMS BEGINNING TO DEVELOP JUST WEST OF THE FCST
AREA...AND MORE ORGANIZED RAIN EXPECTED LATER TODAY...HAVE ISSUED A
FLASH FLODD WATCH FOR GREENBRIER...SUMMERS AND MERCER COUNTIES
THRU THE EVENING HOURS.

PREV DISCUSSION...
 (ISSUED 1107 AM EDT THU JUL 13 2006)

SHORT TERM /REST OF TODAY/...
FCST APPEARS TO BE ON TRACK WITH BAND OF SHOWERS AND STORMS
TRACKING MAINLY NORTH OF THE FCST AREA. MEANWHILE FULL SUN IS
DESTABILIZING THE SOUTHERN PORTIONS. EXPECTING SCTD TSTM
DEVELOPMENT SOON OVER THE SOUTHWEST MOUNTAINS WITH GOOD COVERAGE
LIKELY ACROSS MOST LOCATIONS BY LATE IN THE DAY...ESPECIALLY
NORTH. SOME ISOLATED STORMS COULD PRODUCE FLOODING AND/OR
DAMAGING WINDS. VERY MINOR ADJUSTMENTS TO FCST.

PREV DISCUSSION...
 (ISSUED 634 AM EDT THU JUL 13 2006)

AVIATION...

MAINLY VFR CONDITIONS WILL PREVAIL THIS MORNING WITH OCNL MVFR IN
FOG FOR A FEW HOURS AT LWB. ISOLATED -SHRA ALSO POSSIBLE SE WVA
SITES SO MAY TEMPO PENDING RELEASE COVERAGE. OTHERWISE FRONT
SLIDING IN FROM THE NORTH LATE COMBO WITH S/W AND HEATING WILL
PROVIDE FOR A BETTER SHOT AT AFTERNOON/EVENING SHRA/TSRA. EXPECT
BEST COVERAGE SE WVA SITES EARLY THIS AFTERNOON AND THEN EAST TO
ROA/LYH AND PERHAPS DAN LATE. THIS SHOULD PRODUCE VARIED CONDITIONS
RANGING FROM PREVAILING MVFR IN TSRA BLF/LWB TO VFR AND ONLY OCNL
MVFR ELSEWHERE UNDER 4-6K CU FIELD. GUSTY W/SW WINDS ALSO LIKELY
AS HEATING AIDS MIXING OF STRONGER WINDS FROM ALOFT THIS
AFTERNOON. CONVECTION MAY LINGER WELL INTO THE OVERNIGHT BEFORE
GIVING WAY TO FOG/HZ AND SOME LOW CEILINGS IN SPOTS BY MORNING.

PREV DISCUSSION...
 (ISSUED 300 AM EDT THU JUL 13 2006)

SHORT TERM /TODAY THROUGH FRIDAY/...

RIDGE OFF THE SE COAST WILL SLOWLY WEAKEN OVER THE NEXT 24 HOURS
ALLOWING WEAK SURFACE FRONT TO DRIFT SOUTH INTO THE CWA TOWARD
FRIDAY MORNING. AHEAD OF THE BOUNDARY LOTS OF JUICE TO WORK WITH
GIVEN MOIST PWATS AND STRONG INSTABILITY TODAY ESPCLY SOUTH WHERE
HEATING SHOULD BE BEST. INIT S/W PASSING WELL NORTH ATTM MAY ALLOW
SOME SHRA/TSRA TO CLIP FAR NW ZONES THIS MORNING BEFORE MAIN PIECE
OF ENERGY ALONG THE FRONT PUSHES ACROSS OVERNIGHT INTO FRIDAY.
EXPECT LEFTOVER BOUNDARIES/DIFF HEATING FROM EARLY COVERAGE TO BE
MAIN INITIAL FOCUS NORTH HALF THRU EARLY THIS AFTERNOON BEFORE AXIS
OF DEEPER RH SAGS SOUTH THIS EVENING/OVERNIGHT. THIS IS WHEN BEST
UVV SHOULD ARRIVE AS SHOT OF UPPER DIFFLUENCE PER INCREASING JET
ALOFT AIDS CONVECTIVE COVERAGE INTO LATE TONIGHT. IFFY AS TO QPF AND
POSSIBLE FLOOD WATCH SINCE EXPECT MAINLY SCATTERED COVERAGE TODAY
WITH BEST NW PER MAIN VORT STILL TO THE WEST...AND DEEPENING
WESTERLY FLOW LIMITING LIFT OUT EAST AHEAD OF THE FRONT INTO
TONIGHT. POSSIBLE TO GET SOME TRAINING BY THIS EVENING IN
UNIDIRECTIONAL WESTERLY FLOW SO WILL AGAIN BEEF UP HEAVY RAIN THREAT
WHILE KEEPING ISOLATED FLOODING THREAT IN THE HWO FOR NOW. ORGANIZED
STORMS COULD ALSO POSE A WIND PROBLEM AS SHEAR INCREASES AHEAD OF
VORT SO WILL MAKE MENTION OF THIS AS WELL. LOW LEVEL FRONT SHOULD BE
SOMEWHERE ACROSS VA FRIDAY ALTHO APPEARS BEST SUPPORT WILL HAVE
EXITED WHILE MORE CLOUDS COULD LIMIT INSTABILITY FORCING NEXT ROUND
OF DEEP CONVECTION INTO THE CAROLINAS. THUS HAVE TRIMMED POPS BACK
SOME NE ZONES GIVEN SLIGHT DRYING WHILE KEEPING MAINLY MID LEVEL
CHANCES ELSEWHERE.

OTHERWISE PLAN ON CUTTING BACK POPS TO MAINLY THE NW TIER THIS
MORNING BEFORE QUICKLY INCREASING TO LIKELY/LOW CATEGORICAL ALL
EXCEPT THE SE LATE TODAY/THIS EVENING. TEMPS AGAIN ON THE COOL SIDE
OF MAV MOS GIVEN WARM BIAS OF LATE ALTHO DOWNSLOPE COULD BOOST THE
FAR EAST MORE INTO THE 90S TODAY PENDING CLOUDS.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

NEXT S/W TROF WILL APPROACH ALONG THE RESIDUAL FRONT FROM THE WEST
FRI NIGHT AND CROSS THE AREA ON SAT. THIS SHOULD SPELL ANOTHER
DECENT SHOT OF SHRA/TSRA OVERNIGHT FRI INTO SAT WHEN WILL BOOST POPS
UP A BIT. IMPULSE MAY BE ENOUGH TO FINALLY FORCE DEEP RH SOUTH ON
SUNDAY BUT IFFY ATTM. LATEST GFS/CANADIAN SUPPORT THIS SOLUTION AND
SHOW BUILDING 5H HEIGHTS OVERTOP SURFACE HIGH NOSING INLAND FOR
EARLY AND MIDDLE OF NEXT WEEK. THINK NE ZONES CERTAINLY HAVE SOME
SHOT AT DRYING SO PLAN TO TWEAK RAIN CHANCES DOWN FROM NORTH TO
SOUTH STARTING SUNDAY WITH COVERAGE ISOLATED AT BEST BY MIDWEEK FOR
NOW. TEMPS OVERALL CLOSE TO NORMAL UNDER CLOUDS/SHRA FOR THE WEEKEND
THEN WARMING SOME BY MIDWEEK WITH A LITTLE MORE INSOLATION.

AVIATION...

A MIX OF VFR AND MVFR CONDITIONS TO START OFF THE PERIOD IN LIGHT
FOG/HAZE...WITH POTENTIAL FOR A PERIOD OF MORE DENSE FOG TOWARD
MORNING IN SOME OF THE DEEPER RIVER VALLEYS. WEAK SHORTWAVE MOVING
THROUGH WEST VIRGINIA AND ASSOCIATED SHOWER/TSTORM ACTIVITY WILL
LIKELY MAKE A RUN AT KLWB EARLY THIS MORNING...BEFORE MORE
WIDESPREAD SHOWERS AND STORMS REDEVELOP DURING THE AFTN AND EVENING
HOURS AHEAD OF A COLD FRONT APPROACHING FROM THE OHIO VALLEY. BEST
CHANCES INITIALLY OVR THE MOUNTAINS AND ACRS THE NORTH CLOSER TO THE
BOUNDARY...THEN SPREADING ACRS THE REMAINDER OF THE REGION BY LATE
AFTN. WINDS LOOK A LITTLE GUSTY AT TIMES THIS AFTN AS WELL GIVEN
DECENT MIXING AND SLIGHTLY INCREASED FLOW ALOFT. OTHERWISE...BACK TO
HAZY CONDITIONS BY LATE TOMORROW EVENING...WITH MORE AREAS OF FOG
POSSIBLE TOWARD THE END OF THE TAF PERIOD IN AREAS WHICH RECEIVE ANY
SUBSTANTIAL PRECIP TODAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...FLASH FLOOD WATCH FOR WVZ042-043-045 UNTIL 2 AM FRIDAY.
&&

JS
Hazardous weather outlook, Jul 13, 11:09 AM EST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 PM EDT THU JUL 13 2006

NCZ004>006-020-VAZ043-044-058-141615-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
1209 PM EDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
A WEAK COLD FRONT SAGS TOWARD THE REGION FROM THE NORTH. SOME OF
THESE STORMS COULD BE SEVERE RESULTING IN DAMAGING WINDS AND SOME
HAIL. IN ADDITION...SOME STORMS COULD CONTAIN TORRENTIAL DOWNPOURS
WHICH MAY RESULT IN MINOR FLOODING INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAIN WILL LIKELY
PERSIST FRIDAY INTO SATURDAY AS A WEAK FRONT STALLS OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

VAZ007-010-011-013-014-018>020-022>024-034-035-045>047-059-WVZ044-
141615-
TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-
BUCKINGHAM-CHARLOTTE-MONROE-
1209 PM EDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND THEN CONTINUE THROUGH AT LEAST EARLY TONIGHT. SOME
OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND ISOLATED
LARGE HAIL. IN ADDITION TORRENTIAL DOWNPOURS ARE LIKELY WITH THE
BANDS OF SHOWERS AND THUNDERSTORMS AND COULD LEAD TO LOCALIZED
FLOODING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
CONTINUE ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS THROUGH
SATURDAY. THESE AGAIN COULD CAUSE ISOLATED FLOODING TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

NCZ001>003-018-019-VAZ009-012-015>017-032-033-141615-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-SMYTH-WYTHE-GRAYSON-CARROLL-
FLOYD-PATRICK-FRANKLIN-
1209 PM EDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA
AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL APPROACH FROM THE NORTH BY THIS EVENING
RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT.
SOME OF THESE STORMS COULD CONTAIN STRONG WINDS ALONG WITH SOME
HAIL. IN ADDITION TORRENTIAL DOWNPOURS MAY PRODUCE LOCALIZED
FLOODING INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SHOWERS AND THUNDERSTORMS ARE LIKELY FRIDAY INTO SATURDAY AS
A WEAK FRONT STALLS OVER THE REGION. HEAVY RAINFALL MAY AGAIN
CAUSE ISOLATED FLOODING TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

WVZ042-043-045-141615-
MERCER-SUMMERS-GREENBRIER-
1209 PM EDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND THEN CONTINUE THROUGH AT LEAST EARLY TONIGHT.
RAINFALL RATES OF UP TO 3 INCHES PER HOUR ARE POSSIBLE WITH SOME
STORMS...LEADING TO FLASH FLOODING OF AREA CREEKS AND STREAMS.

ALSO...SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS
AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL
CONTINUE ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS THROUGH
SATURDAY. THESE AGAIN COULD CAUSE ISOLATED FLOODING TO OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 13, 12:47 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT THU JUL 13 2006

VAZ007-WVZ042-131845-
TAZEWELL VA-MERCER WV-
147 PM EDT THU JUL 13 2006

...LINE OF THUNDERSTORMS WITH HEAVY DOWNPOURS...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR PIPESTEM SOUTHWESTWARD THROUGH THE
PRINCETON AREA...AND INTO EASTERN TAZEWELL COUNTY. THE STORMS WERE
MOVING TO THE SOUTHEAST AT 15 MPH. THE LINE OF STRONG THUNDERSTORMS
WILL BE NEAR...BLUEFIELD VIRGINIA AND WEST VIRGINIA...BY 200
PM...AND OAKVALE BY 215 PM EDT.

EXPECT RAINFALL AMOUNTS OF AROUND AN INCH IN 30 MINUTES OR LESS FROM
THE LINE OF STORMS AS THEY PASS THROUGH. THIS WILL LIKELY CAUSE
STREET FLOODING IN BOTH BLUEFIELD VIRGINIA AND WEST VIRGINIA...AND
PONDING OF WATER IN ANY POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH
FOR WATER ON THE ROADS AND REDUCED VISIBILITY IN THE HEAVY DOWNPOURS.

IN ADDITION TO THE HEAVY RAIN...THESE STORMS MAY BRING FREQUENT
DANGEROUS LIGHTNING STRIKES AND WIND GUSTS TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ
Special weather statement, Jul 13, 12:52 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
152 PM EDT THU JUL 13 2006

NCZ002-003-019-131845-
WILKES NC-SURRY NC-ALLEGHANY NC-
152 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORM NEAR THE PARKWAY IN ALLEGHANY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF TRAPHILL...OR ABOUT OVER ROARING
GAP...MOVING EAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE
AFFECTING THE BLUE RIDGE PARKWAY THROUGH 215 PM...AND NEAR...STATE
RD AND MOUNTAIN PARK BY 230 PM EDT.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...
HEAVY DOWNPOURS OF AROUND AN INCH IN LESS THAN 30 MINUTES WILL OCCUR
WITH THIS STORM...WHICH WILL LIKELY CAUSE PONDING OF WATER IN ANY
POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER ON THE ROADS
AND REDUCED VISIBILITY IN THE HEAVY DOWNPOURS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
Special weather statement, Jul 13, 1:28 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU JUL 13 2006

VAZ023-131930-
BOTETOURT VA-
228 PM EDT THU JUL 13 2006

...INSERT HEADLINE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS THAT EXTENDED FROM NEAR NEW CASTLE...NORTHEAST TO NEAR
ORISKANY. THESE STORMS WERE MOVING EAST-SOUTHEAST AT 25 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR FINCASTLE AND DALEVILLE BY
250 PM EDT...NACE AND TROUTVILLE BY 300  PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ
Special weather statement, Jul 13, 1:28 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
228 PM EDT THU JUL 13 2006

VAZ023-131930-
BOTETOURT VA-
228 PM EDT THU JUL 13 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO BOTETOURT COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS THAT EXTENDED FROM NEAR NEW CASTLE...NORTHEAST TO NEAR
ORISKANY. THESE STORMS WERE MOVING EAST-SOUTHEAST AT 25 MPH. THE
LINE OF STRONG THUNDERSTORMS WILL BE NEAR FINCASTLE AND DALEVILLE BY
250 PM EDT...NACE AND TROUTVILLE BY 300  PM EDT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ
Special weather statement, Jul 13, 2:09 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUL 13 2006

VAZ014-018-022-132015-
MONTGOMERY VA-CRAIG VA-ROANOKE VA-
312 PM EDT THU JUL 13 2006

...INSERT HEADLINE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BLACKSBURG...MOVING EAST-SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BLACKSBURG...
BRADSHAW AND SHAWSVILLE AT 320 PM EDT...ELLISTON AND LAFAYETTE...AT
330 PM EDT...GLENVAR BY 340 PM EDT...SALEM CITY AT 345 PM EDT...AND
ROANOKE BY 350 PM EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY DOWN
BRANCHES AND SMALL TREES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ
Special weather statement, Jul 13, 2:09 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU JUL 13 2006

VAZ014-018-022-132015-
MONTGOMERY VA-CRAIG VA-ROANOKE VA-
312 PM EDT THU JUL 13 2006

...STRONG THUNDERSTORM MOVING THROUGH...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 6 MILES NORTHEAST OF BLACKSBURG...MOVING EAST-SOUTHEAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...BLACKSBURG...
BRADSHAW AND SHAWSVILLE AT 320 PM EDT...ELLISTON AND LAFAYETTE...AT
330 PM EDT...GLENVAR BY 340 PM EDT...SALEM CITY AT 345 PM EDT...AND
ROANOKE BY 350 PM EDT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. THIS MAY DOWN
BRANCHES AND SMALL TREES.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

JJ

The radar

The Roanoke radar (KFCX), 66 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
July 13, 2:11 PM EST
Where
Botetourt County, 2 mi SW of Lithia
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.467, -79.783

Thunderstorm Wind, Bedford

When
July 13, 2:15 PM EST
Where
Bedford County, Montvale
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
DEPT OF HIGHWAYS
Coordinates
37.383, -79.733

Thunderstorm Wind, Franklin

When
July 13, 2:28 PM EST
Where
Franklin County, Rocky Mt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.000, -79.883

Thunderstorm Wind, Salem (C)

When
July 13, 2:37 PM EST
Where
Salem (C) County, Salem (C)
Measured
55 kt (63 mph) estimated gust
Property damage
$900
Reported by
DEPT OF HIGHWAYS
Coordinates
37.300, -80.050

Thunderstorm Wind, Bedford

When
July 13, 2:49 PM EST
Where
Bedford County, Big Island
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.533, -79.367

Thunderstorm Wind, Franklin

When
July 13, 3:00 PM EST
Where
Franklin County, 4 mi S of Ferrum
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.870, -80.017

Thunderstorm Wind, Franklin

When
July 13, 3:30 PM EST
Where
Franklin County, 9 mi NE of Rocky Mt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.100, -79.767

Lightning, Lynchburg (C)

When
July 13, 3:30 PM EST
Where
Lynchburg (C) County, Lynchburg
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
37.414, -79.142 (the zone’s center; the record gives no point)

Thunderstorm Wind, Franklin

When
July 13, 3:49 PM EST
Where
Franklin County, 5 mi E of Rocky Mt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.000, -79.800

Thunderstorm Wind, Grayson

When
July 13, 3:50 PM EST
Where
Grayson County, Independence
Measured
65 kt (75 mph) estimated gust
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
36.617, -81.150

Thunderstorm Wind, Halifax

When
July 13, 5:10 PM EST
Where
Halifax County, Volens
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
GOVT OFFICIAL
Coordinates
36.933, -79.017

Thunderstorm Wind, Pittsylvania

When
July 13, 6:26 PM EST
Where
Pittsylvania County, 4 mi E of Callands
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.817, -79.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522387, 5522388, 5522397, 5522390, 5522389, 5522391, 5522392, 5522398, 5522393, 5522396, 5522394, 5522395.